Article

Tricyclic antidepressant poisoning: an evidence-based consensus guideline for out-of-hospital management.

American Association of Poison Control Centers, Washington, District of Columbia, USA.
Clinical Toxicology (Impact Factor: 3.12). 02/2007; 45(3):203-33. DOI: 10.1080/15563650701226192
Source: PubMed

ABSTRACT A review of U.S. poison center data for 2004 showed over 12,000 exposures to tricyclic antidepressants (TCAs). A guideline that determines the conditions for emergency department referral and prehospital care could potentially optimize patient outcome, avoid unnecessary emergency department visits, reduce healthcare costs, and reduce life disruption for patients and caregivers. An evidence-based expert consensus process was used to create the guideline. Relevant articles were abstracted by a trained physician researcher. The first draft of the guideline was created by the lead author. The entire panel discussed and refined the guideline before distribution to secondary reviewers for comment. The panel then made changes based on the secondary review comments. The objective of this guideline is to assist poison center personnel in the appropriate prehospital triage and management of patients with suspected ingestions of TCAs by 1) describing the manner in which an ingestion of a TCA might be managed, 2) identifying the key decision elements in managing cases of TCA ingestion, 3) providing clear and practical recommendations that reflect the current state of knowledge, and 4) identifying needs for research. This guideline applies to ingestion of TCAs alone. Co-ingestion of additional substances could require different referral and management recommendations depending on their combined toxicities. This guideline is based on the assessment of current scientific and clinical information. The panel recognizes that specific patient care decisions may be at variance with this guideline and are the prerogative of the patient and the health professionals providing care, considering all the circumstances involved. This guideline does not substitute for clinical judgment. Recommendations are in chronological order of likely clinical use. The grade of recommendation is in parentheses. 1) Patients with suspected self-harm or who are the victims of malicious administration of a TCA should be referred to an emergency department immediately (Grade D). 2) Patients with acute TCA ingestions who are less than 6 years of age and other patients without evidence of self-harm should have further evaluation including standard history taking and determination of the presence of co-ingestants (especially other psychopharmaceutical agents) and underlying exacerbating conditions, such as convulsions or cardiac arrhythmias. Ingestion of a TCA in combination with other drugs might warrant referral to an emergency department. The ingestion of a TCA by a patient with significant underlying cardiovascular or neurological disease should cause referral to an emergency department at a lower dose than for other individuals. Because of the potential severity of TCA poisoning, transportation by EMS, with close monitoring of clinical status and vital signs en route, should be considered (Grade D). 3) Patients who are symptomatic (e.g., weak, drowsy, dizzy, tremulous, palpitations) after a TCA ingestion should be referred to an emergency department (Grade B). 4) Ingestion of either of the following amounts (whichever is lower) would warrant consideration of referral to an emergency department: an amount that exceeds the usual maximum single therapeutic dose or an amount equal to or greater than the lowest reported toxic dose. For all TCAs except desipramine, nortriptyline, trimipramine, and protriptyline, this dose is >5 mg/kg. For despiramine it is >2.5 mg/kg; for nortriptyline it is >2.5 mg/kg; for trimipramine it is >2.5 mg/kg; and for protriptyline it is >1 mg/kg. This recommendation applies to both patients who are naïve to the specific TCA and to patients currently taking cyclic antidepressants who take extra doses, in which case the extra doses should be added to the daily dose taken and then compared to the threshold dose for referral to an emergency department (Grades B/C). 5) Do not induce emesis (Grade D). 6) The risk-to-benefit ratio of prehospital activated charcoal for gastrointestinal decontamination in TCA poisoning is unknown. Prehospital activated charcoal administration, if available, should only be carried out by health professionals and only if no contraindications are present. Do not delay transportation in order to administer activated charcoal (Grades B/D). 7) For unintentional poisonings, asymptomatic patients are unlikely to develop symptoms if the interval between the ingestion and the initial call to a poison center is greater than 6 hours. These patients do not need referral to an emergency department facility (Grade C). 8) Follow-up calls to determine the outcome for a TCA ingestions ideally should be made within 4 hours of the initial call to a poison center and then at appropriate intervals thereafter based on the clinical judgment of the poison center staff (Grade D). 9) An ECG or rhythm strip, if available, should be checked during the prehospital assessment of a TCA overdose patient. A wide-complex arrhythmia with a QRS duration longer than 100 msec is an indicator that the patient should be immediately stabilized, given sodium bicarbonate if there is a protocol for its use, and transported to an emergency department (Grade B). 10) Symptomatic patients with TCA poisoning might require prehospital interventions, such as intravenous fluids, cardiovascular agents, and respiratory support, in accordance with standard ACLS guidelines (Grade D). 11) Administration of sodium bicarbonate might be beneficial for patients with severe or life-threatening TCA toxicity if there is a prehospital protocol for its use (Grades B/D). 12) For TCA-associated convulsions, benzodiazepines are recommended (Grade D). 13) Flumazenil is not recommended for patients with TCA poisoning (Grade D).

2 Bookmarks
 · 
94 Views
  • [Show abstract] [Hide abstract]
    ABSTRACT: In 2011, German hospitals treated approximately 205 000 patients suffering from acute poisoning. Change is seen over time both in the types of poisoning that occur and in the indications for specific treatment. This article is based on a selective review of the literature, with special attention to the health reports of the German federal government, the annual reports of the GIZ-Nord Poisons Center (the poison information center for the four northwestern states of Germany, i.e. Bremen, Hamburg, Lower Saxony and Schleswig-Holstein), and the recommendations of international medical associations. From 1996 to 2011, the GIZ-Nord Poisons Center answered more than 450 000 inquiries, most of which involved exposures to medical drugs, chemicals, plants, foods, or cosmetics. Poisoning was clinically manifest in only a fraction of these cases. Ethanol intoxication is the commonest type of acute poisoning and suicide by medical drug overdose is the commonest type of suicide by poisoning. Death from acute poisoning is most commonly the result of either smoke inhalation or illegal drug use. Severe poisoning is only rarely due to the ingestion of chemicals (particularly detergents and cleaning products), cosmetics, or plant matter. Medical procedures that are intended to reduce the absorption of a poison or enhance its elimination are now only rarely indicated. Antidotes (e.g., atropine, 4-dimethylaminophenol, naloxone, toluidine blue) are available for only a few kinds of poisoning. Randomized clinical trials of treatment have been carried out for only a few substances. Most exposures to poisons can be treated with general emergency care and, if necessary, with symptomatic intensive-care measures. Poison information centers help ensure that cases of poisoning are dealt with efficiently. The data they collect are a useful aid to toxicological assessment and can serve as a point of departure for research projects.
    Deutsches Ärzteblatt International 10/2013; 110(41):690-700. · 3.61 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: The Extracorporeal Treatments In Poisoning (EXTRIP) workgroup was formed to provide recommendations on the use of extracorporeal treatments (ECTR) in poisoning. Here, the workgroup presents its results for tricyclic antidepressants (TCAs). After an extensive literature search, using a predefined methodology, the subgroup responsible for this poison reviewed the articles, extracted the data, summarized findings, and proposed structured voting statements following a predetermined format. A two-round modified Delphi method was chosen to reach a consensus on voting statements and RAND/UCLA Appropriateness Method to quantify disagreement. Blinded votes were compiled, returned, and discussed in person at a meeting. A second vote determined the final recommendations. Seventy-seven articles met inclusion criteria. Only case reports, case series, and one poor-quality observational study were identified yielding a very low quality of evidence for all recommendations. Data on 108 patients, including 12 fatalities, were abstracted. The workgroup concluded that TCAs are not dialyzable and made the following recommendation: ECTR is not recommended in severe TCA poisoning (1D). The workgroup considers that poisoned patients with TCAs are not likely to have a clinical benefit from extracorporeal removal and recommends it NOT to be used in TCA poisoning.
    Seminars in Dialysis 04/2014; · 2.25 Impact Factor
  • Source

Full-text (2 Sources)

Download
26 Downloads
Available from
Aug 11, 2014